P-016 Vedolizumab and Drug-Induced Lupus: An Unexpected Phenomenon

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Drug induced lupus (DIL) is the clinical syndrome in which auto-antibodies are formed after the administration of a medication resulting in features of systemic lupus erythematous (SLE). Typical features include rash, myalgia, and arthritis. Vedolizumab is a monoclonal antibody to α4β7 integrin utilized for the treatment of Inflammatory Bowel Disease. Here we present the first reported case of DIL associated with vedolizumab.

Methods:

N/A.

Results:

The patient is a 54 year-old Caucasian female with a history of severe Ulcerative Colitis (UC) diagnosed in the year 2000. She had required multiple steroid tapers as her disease failed to respond symptomatically and endoscopically to Infliximab infusions despite adequate drug levels and undetectable antibodies to Infliximab. As such, Infliximab was discontinued and vedolizumab infusions were started 3 months later. Upon follow up, the patient complained of new onset of severe debilitating bilateral small joint arthralgia 3 months into vedolizumab therapy despite tolerating the infusions well initially. After 4 months of vedolizumab with progressive arthralgia, labs were significant for a positive ANA titer of 1:80 (speckled pattern) and anti-histone antibody (AHA) titer of 1.8 in the setting of negative anti-double stranded DNA antibody. Five months into the infusions, colonoscopy showed endoscopic and histological remission of colitis despite worsening arthralgia. Subsequent AHA levels increased to 2.1 after 14 months of treatment with vedolizumab. Given the benefits of treatment of UC, the patient was recommended the addition of methotrexate to treat DIL symptoms while continuing vedolizumab. A formal rheumatologic evaluation was otherwise non-revealing.

Conclusions:

This case involves the first known instance of DIL associated with vedolizumab. DIL is difficult to diagnose as no universal diagnostic criteria have been established. Consistent use of a medication, typical findings including arthralgia, myalgia, and rash, positive antibody titers (ANA, AHA), and resolution of symptoms after withdrawal of the offending agent are criteria that are often helpful in establishing a diagnosis of DIL. Other causes should be ruled out with a complete rheumatologic evaluation. Treatment of DIL entails withdrawal of the drug, which usually results in resolution of the symptoms within weeks to months. Anti-tumor necrosis factor agents have been implicated in a subtype of DIL called anti-tumor necrosis factor induced lupus. This entity is well documented as these agents have a systemic mechanism of action. A larger proportion of these patients require treatment with immunosuppression such as steroids or methotrexate as compared to conventional DIL. In our case, the symptoms appeared and worsened few months after discontinuing Infliximab in the setting of continued vedolizumab therapy. The findings in this case are significant since the mechanism of action of vedolizumab as “gut-specific,” unlike anti-TNF-alpha agents, has not been documented to cause DIL in large trials that assessed its safety profile. This case may signify that vedolizumab has more systemic activity and immunogenicity than previously recognized, which may warrant further investigation.

Related Topics

    loading  Loading Related Articles